Please attribute to the San Francisco Department of Public Health: The San Francisco Office of the Chief Medical Examiner (OCME) has determined that four individuals who had died of drug overdoses had low levels of xylazine in their systems.
Testing overdose decedents who died between mid-December 2022 and mid-January 2023, the OCME found, so far, that four individuals who had died of drug overdoses had low levels of xylazine in their systems. OCME, using state grant funding, included xylazine as part of a 2022 re-testing effort and incorporated it into the existing surveillance program for 2023 and onward.
Xylazine, colloquially known as “Tranq,” is a non-opioid veterinary tranquilizer that is not FDA-approved for human use. It is commonly mixed with fentanyl, heroin, and other illicit drugs.
While xylazine has been circulating in the illicit drug supply on the East Coast of the United States for several years, SFDPH and OCME is seeing evidence of its presence in San Francisco for the first time.
The OCME detected fentanyl in each of the four cases in which xylazine was present. Preliminary data from the OCME indicates that fentanyl, the primary driver of the overdose crisis in San Francisco, accounted for 72% of all overdose deaths last year.
Xylazine can cause excessive sleepiness and respiratory depression symptoms that appear similar to those associated with opioid use, making it difficult distinguish opioid overdoses from xylazine exposure.
Xylazine can be smoked, snorted or injected. It causes severe skin ulcerations that spread and worsen quickly. Repeated xylazine injection has also been associated with severe, necrotic skin lesions often requiring advanced wound care. These wounds may occur in areas of the body away from the injection site.
Identifying xylazine in San Francisco is concerning. The OCME has not yet seen any xylazine-related wounds or evidence that people in San Francisco are injecting xylazine. To date, SFDPH has not received any reports of skin wounds associated with xylazine, nor xylazine intoxication or withdrawal.
These facts suggest that the drug may not yet be widespread, but SFDPH and its City and community partners are working to learn more, share information and prepare street response teams to recognize the impacts of xylazine and respond appropriately. Coordination among City agencies is improving our surveillance of xylazine in the drug supply. These coordination efforts will enhance the ability to understand the extent of drug implications and respond quickly. SFDPH is working with public health and healthcare colleagues in assessing the impact of xylazine and developing supportive care options, including treatment.
FDA alerts health care professionals of risks to patients exposed to xylazine in illicit drugs